Alert archive / Kentucky / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 161, NWS Jackson, KY

May 24, 20115 counties in Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 24, 2011, 1:34 PM EDT for 5 counties in Kentucky. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2011, 1:34 PM EDT (17:34 UTC)
Expired
May 24, 2011, 2:15 PM EDT
In force
41 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bell County, KY, Clay County, KY, Harlan County, KY, Knox County, KY, Leslie County, KY

The radar

The Jackson,KY radar (KJKL), 72 km from the middle of the area, began a volume at 17:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 7:01 AM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.6 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2011-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2011-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-257 J/kg
Mixed-layer LCL
841 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

882 
WUUS53 KJKL 241734
SVRJKL
KYC013-051-095-121-131-241815-
/O.NEW.KJKL.SV.W.0161.110524T1734Z-110524T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
134 PM EDT TUE MAY 24 2011

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BELL COUNTY IN SOUTHEAST KENTUCKY...
  SOUTHEASTERN CLAY COUNTY IN SOUTHEAST KENTUCKY...
  WEST CENTRAL HARLAN COUNTY IN SOUTHEAST KENTUCKY...
  NORTHERN KNOX COUNTY IN SOUTHEAST KENTUCKY...
  SOUTHWESTERN LESLIE COUNTY IN SOUTHEAST KENTUCKY...

* UNTIL 215 PM EDT

* AT 130 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HEIDRICK...OR NEAR BARBOURVILLE...AND MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GIRDLER...BAUGHMAN...HINKLE...GREEN ROAD...OLD FLAT LICK...FOUNT...
  HAVEN...WOOLLUM...DEWITT...BARNYARD...WALKER...SCALF...SALT GUM...
  LINCOLN...OGLE...MILLS...FIELD...EROSE...BRIGHTSHADE AND BOTTO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3718 8350 3689 8334 3682 8392 3694 8399
TIME...MOT...LOC 1734Z 250DEG 36KT 3689 8383
WIND...HAIL 60MPH 1.00IN

$$

GEOGERIAN
3 follow-up statements
560 
WWUS53 KJKL 241743
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
143 PM EDT TUE MAY 24 2011

KYC013-051-095-121-131-241815-
/O.CON.KJKL.SV.W.0161.000000T0000Z-110524T1815Z/
CLAY KY-LESLIE KY-KNOX KY-HARLAN KY-BELL KY-
143 PM EDT TUE MAY 24 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
BELL...WEST CENTRAL HARLAN...NORTHEASTERN KNOX...SOUTHWESTERN LESLIE
AND SOUTHEASTERN CLAY COUNTIES UNTIL 215 PM EDT...

AT 139 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
BIMBLE...OR NEAR BARBOURVILLE...MOVING EAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  WOOLLUM...DEWITT...BARNYARD...WALKER...SCALF...SALT GUM...
  LINCOLN...OGLE...MILLS...FIELD...EROSE...BRIGHTSHADE...BOTTO...
  LIPPS...ICE CLIFF...PLANK...ASHERS FORK...GARDNER...SKIDMORE AND
  SANDY FORK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3697 8393 3718 8350 3689 8334 3683 8385
TIME...MOT...LOC 1743Z 250DEG 36KT 3691 8378
WIND...HAIL 60MPH 1.00IN

$$

GEOGERIAN
486 
WWUS53 KJKL 241752
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
152 PM EDT TUE MAY 24 2011

KYC013-051-095-121-131-241815-
/O.CON.KJKL.SV.W.0161.000000T0000Z-110524T1815Z/
CLAY KY-LESLIE KY-KNOX KY-HARLAN KY-BELL KY-
152 PM EDT TUE MAY 24 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
BELL...WEST CENTRAL HARLAN...NORTHEASTERN KNOX...SOUTHWESTERN LESLIE
AND SOUTHEASTERN CLAY COUNTIES UNTIL 215 PM EDT...

AT 151 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR SALT
GUM...OR 12 MILES NORTH OF PINEVILLE...MOVING EAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  FIELD...EROSE...BRIGHTSHADE...BOTTO...LIPPS...ICE CLIFF...PLANK...
  ASHERS FORK...GARDNER...SKIDMORE...SANDY FORK...QUEENDALE...SPRING
  CREEK...CREEKVILLE...MARCUM...SAYLOR...ROARK...SPRUCE PINE...
  WARBRANCH AND BOBS FORK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3685 8368 3704 8378 3718 8350 3689 8334
TIME...MOT...LOC 1752Z 250DEG 36KT 3695 8366
WIND...HAIL 60MPH 1.00IN

$$

GEOGERIAN
428 
WWUS53 KJKL 241814
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
214 PM EDT TUE MAY 24 2011

KYC013-051-095-121-131-241823-
/O.EXP.KJKL.SV.W.0161.000000T0000Z-110524T1815Z/
CLAY KY-LESLIE KY-KNOX KY-HARLAN KY-BELL KY-
214 PM EDT TUE MAY 24 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BELL...WEST
CENTRAL HARLAN...NORTHEASTERN KNOX...SOUTHWESTERN LESLIE AND
SOUTHEASTERN CLAY COUNTIES WILL EXPIRE AT 215 PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 8 PM EDT.

LAT...LON 3685 8368 3704 8378 3718 8350 3689 8334
TIME...MOT...LOC 1813Z 250DEG 36KT 3701 8338

$$

GEOGERIAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 1:28 PM EDT, 6 minutes earlier.

Area forecast discussion, May 24, 1:28 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
128 PM EDT TUE MAY 24 2011

.SHORT TERM.../THE REST OF TODAY/

CURRENT SEVERE THREAT HAS DIMINISHED BUT WITH ADDITIONAL CONVECTION
DEVELOPING OVER WRN KY WILL CONTINUE SEVERE TSRA WATCH. HAVE
SUPPRESSED MAX EMPS A COUPLE DEG DUE TO CLOUD COVER AND RAIN THIS
MORNING. WITH THE HIGH DWPTS...IT WILL BE HARDER FOR HIGHS TO CLIMB
TO PREVIOUS FCST. IT/S GOING TO BE A STEAMY DAY AND THIS COULD LEAD
TO ADDITIONAL TSRA WITH ANY DISTURBANCE THAT LIFTS THE LOWER LAYERS.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/THE REST OF TODAY/

UPDATED FORECAST TO INCORPORATE SEVERE THUNDERSTORM WATCH FOR AREAS
MAINLY SOUTH OF I-64. INITIAL THREAT APPEARS TO BE HAIL...BUT WINDS
COULD BECOME A BIGGER THREAT LATER THIS MORNING. FORECAST UPDATE IS
ALREADY OUT.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TODAY THROUGH THURSDAY/

AFTER A BRIEF LULL IN ACTIVITY DURING THE REMAINDER OF THE OVERNIGHT
AND PREDAWN HOURS...SHOWERS AND STORMS ARE EXPECTED TO MOVE ACROSS
EASTERN KENTUCKY JUST AFTER SUNRISE...AS A SHORTWAVE TROUGH MOVES OUT
OF THE PLAINS AND ACROSS THE OHIO VALLEY DURING THE DAY TODAY.
SHOWERS AND STORMS ARE EXPECTED TO BEGIN FORMING YET AGAIN AN HOUR OR
TWO AFTER SUNRISE...WITH SCATTERED TO NUMEROUS SHOWERS AND STORMS
EXPECTED FROM LATE THIS MORNING THROUGH EARLY THIS AFTERNOON. THE
BEST CHANCE FOR STORMS WILL OCCUR DURING THE AFTERNOON HOURS...AS
DAYTIME HEATING AND INSTABILITY WILL BE PEAKING ONCE AGAIN.
PERSISTENT SOUTHWEST TO SOUTHERLY FLOW WILL CONTINUE TO BRING GULF OF
MEXICO MOISTURE INTO THE AREA...PROVIDING THE FUEL NEEDED TO SUSTAIN
CONVECTIVE ACTIVITY. SURFACE ANALYSIS FROM THE SPC WEBSITE REVEAL THE
PRESENCE OF A CORRIDOR OF STRONG THETAE ADVECTION NOSING INTO THE
CENTRAL AND EASTERN PORTIONS OF KENTUCKY THIS MORNING...ALONG WITH
SEVERAL AREAS OF ENHANCED LOW LEVEL MOISTURE CONVERGENCE EXTENDING
FROM SOUTHWESTERN MISSOURI EASTWARD ALONG THE KENTUCKY AND TENNESSEE
STATE LINE. IN SPITE OF LESS THAN LESS THAN FAVORABLE MIDDLE AND UPPER
LEVEL WIND PROFILES...THE AFOREMENTIONED COMPONENTS SHOULD BE ENOUGH
TO OVERCOME THE LACK OF STRONG DYNAMICS. THE PRIMARY THREATS WITH THE
STRONGER STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

THE NUMBER ONE CHALLENGE FOR TODAY FORECAST WILL BE PINPOINTING
EXACTLY WHERE AND WHEN NEW SHOWERS AND STORMS WILL BEGIN TO FIRE.
WITH NUMEROUS OUTFLOW BOUNDARIES IN PLACE ACROSS THE NORTHERN TWO
THIRDS OF EASTERN KENTUCKY...TRIGGERS FOR CONVECTION WILL BE
SCATTERED ALL OVER THE PLACE. THAT BEING SAID...MODIFIED THE
INHERITED FORECAST TO REFLECT A SEVERAL HOUR PERIOD OF LITTLE OR NO
CONVECTIVE ACTIVITY LASTING THROUGH EARLY TUESDAY MORNING. AFTER 15Z
OR SO...EXPECT SHOWERS AND STORMS TO BEGIN POPPING UP AS THE
AFOREMENTIONED SHORTWAVE APPROACHES. EVEN THOUGH THE VARIOUS MODELS
ARE HAVING A DIFFICULT RESOLVING THE TIMING AND EXTENT OF
CONVECTION TODAY AND TONIGHT...DECIDED TO CONTINUE THE TREND OF HIGH
CHANCE TO LIKELY POPS IN THE FORECAST...AS AMPLE INSTABILITY...GOOD
MIDDLE AND UPPER LEVEL DYNAMICS...AND THE PASSAGE OF A FAIRLY WELL
DEFINED SHORTWAVE...SHOULD PROVIDE ALL THE INGREDIENTS NECESSARY
FOR SCATTERED LINES OR CLUSTERS OF THUNDERSTORMS TO FORM THROUGHOUT THE
DAY TODAY.

TWEAKED THE TEMPERATURE...WIND...AND SKY COVER FORECASTS HERE AND
THERE...ACCOUNTING FOR REAL TIME TRENDS AND THE LATEST MODEL DATA. ALL
IN ALL IT WAS DIFFICULT TO JUSTIFY MAKING ANY MAJOR CHANGES TO THE
FORECAST DUE TO THE AMOUNT OF UNCERTAINTY INVOLVED. MOST OF THE
MODELS DO SUPPORT INCREASING CONVECTIVE ACTIVITY THROUGHOUT THE DAY
TODAY...WITH THINGS PEAKING DURING THE AFTERNOON HOURS. THE MODEL
SOUNDINGS CONTINUE TO DEPICT LARGE AMOUNTS OF CAPE...MINUS 5 TO MINUS
7 LIFTED INDICES...AND TOTAL TOTALS INDEX VALUES EXCEEDING 50...ALL
OF WHICH FAVOR THE POTENTIAL FOR STRONG TO SEVERE STORMS TODAY AND
TONIGHT. THE QUESTION WILL REMAIN WHEN WILL THINGS BEGIN TO FIRE AND
WHAT WILL THE TRIGGERS BE. ANY LEFT OVER OUTFLOW BOUNDARIES WOULD
PROVIDE POTENTIAL INITIATIONS SITES FOR SHOWERS AND STORMS...PROVIDED
ALL THE THE OTHER NECESSARY INGREDIENTS ARE IN PLACE.

A SERIES OF SHORTWAVES WILL BRING NUMEROUS ROUNDS OF SHOWERS AND
STORMS TO EASTERN KENTUCKY THROUGH WEDNESDAY NIGHT. THERE SHOULD BE
A BRIEF LULL IN THE ACTIVITY ON THURSDAY...AS A COLD FRONT BEGINS TO
FINALLY MOVE OUT OF THE SOUTHERN PLAINS AND ACROSS THE OHIO AND
TENNESSEE VALLEYS LATE THURSDAY. TEMPERATURES WILL CONTINUE TO RUN
WELL ABOVE NORMAL FOR THE REST OF THE WEEK.

.LONG TERM.../THURSDAY NIGHT THROUGH MONDAY/

VERY POTENT SHORTWAVE WILL PIVOT NORTHEAST ACROSS THE OHIO VALLEY TO
START THE PERIOD THURSDAY NIGHT INTO FRIDAY. THIS WILL LIKELY
TRIGGER A ROUND OF SHOWERS AND THUNDERSTORMS FOR ALL OF EASTERN
KENTUCKY. CONTINUED TO NUDGE POPS UP AS THURSDAY NIGHT INTO FRIDAY
MORNING IS LOOKING VERY WET. MODELS ARE IN DECENT AGREEMENT WITH
REGARDS TO THE HIGHER PRECIPITATION CHANCES.

BY FRIDAY AFTERNOON...A SECOND...BUT WEAKER SHORTWAVE WILL PUSH INTO
THE REGION...PROVIDING ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS
IN EASTERN KENTUCKY. THIS ACTIVITY SHOULD DIMINISH AFTER SUNSET AS
WE LOSE ANY DAYTIME INSTABILITY. FINALLY...A THIRD SHORTWAVE IS
PEGGED TO IMPACT THE AREA ON SATURDAY...PROVIDING ONE LAST ROUND OF
SHOWERS AND THUNDERSTORMS.

AFTER SATURDAY EVENING...THE FORECAST IS TRENDING MUCH DRIER. BOTH
THE GFS AND ECMWF BRING SUBSTANTIAL MID AND UPPER LEVEL RIDGING INTO
THE TENNESSEE AND OHIO RIVER VALLEYS. MODELS INSIST THIS RIDGING
WILL BE FAIRLY PERSISTENT INTO MUCH OF NEXT WEEK AND BECOME EVEN
STRONGER. THIS SHOULD YIELD A DRIER PERIOD OF WEATHER FOR THE
REGION.

THE MILD WEATHER WILL PERSIST THROUGH THE EXTENDED WITH HIGHS WELL
INTO THE 80S AND LOWS IN THE 60S.

&&

.AVIATION.../18Z TO 18Z/...UPDATED

TAF FORECAST REMAINS CHALLENGING WITH ONGOING PCPN AND EXPECTED
ACTIVITY THIS AFTERNOON AND EVENING AS WAVES OF CONVECTION STILL
FORMING TO OUR WEST ACROSS CENTRAL KY. IN GENERAL...VFR CONDITIONS ARE
EXPECTED...EXCEPT FOR MVFR/IFR WHERE STORMS MOVE THROUGH AND PRODUCE
HEAVY RAINFALL. THE THREAT FOR SHOWERS AND STORMS WILL EXIST THROUGH
AT LEAST 00Z TONIGHT...WITH RAIN CHANCES TAPERING OFF QUICKLY AFTER
SUNSET. EXPECTING SOME LOW STRATUS IN THE MORNING WHICH WILL AFFECT
PRIMARILY JKL WITH LIFR ON RIDGETOP LOCATION. LOW CIGS WILL LIFT
DURING THE MORNING HOURS BUT ANOTHER ROUND OF SHRA/TSRA PROBABLE ON
WED AFTERNOON.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 2 PM EDT THIS AFTERNOON FOR
KYZ058>060-068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...AR/DUSTY
LONG TERM....KAS
AVIATION...DUSTY
Hazardous weather outlook, May 24, 7:16 AM EDT, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
716 AM EDT TUE MAY 24 2011

KYZ044-050>052-251200-
FLEMING-MONTGOMERY-BATH-ROWAN-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD
716 AM EDT TUE MAY 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED FROM LATE THIS
MORNING INTO EARLY THIS EVENING. SOME OF THESE STORMS COULD PRODUCE
DAMAGING WINDS AND LARGE HAIL. BRIEF HEAVY DOWNPOURS WILL ALSO BE
POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE FROM TIME TO TIME...WEDNESDAY THROUGH
SATURDAY NIGHT. SOME OF THE STORMS ON WEDNESDAY COULD APPROACH
SEVERE LIMITS...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY OCCURRENCES OF HAIL AS WELL AS
STRONG OR DAMAGING WINDS THROUGH WEDNESDAY.

KYZ058>060-068-069-079-080-083>088-104-106>120-251200-
ESTILL-POWELL-MENIFEE-ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-
MCCREARY-WHITLEY-KNOX-BELL-HARLAN-ELLIOTT-MORGAN-JOHNSON-WOLFE-
MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER-
MARTIN-PIKE-
INCLUDING THE CITIES OF...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
716 AM EDT TUE MAY 24 2011

...SEVERE THUNDERSTORM WATCH 352 IN EFFECT UNTIL 2 PM EDT THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

NUMEROUS THUNDERSTORMS ARE EXPECTED FROM THIS MORNING INTO EARLY
THIS EVENING. SOME OF THESE STORMS COULD PRODUCE DAMAGING WINDS AND
LARGE HAIL. BRIEF HEAVY DOWNPOURS WILL ALSO BE POSSIBLE WITH THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE FROM TIME TO TIME...WEDNESDAY THROUGH
SATURDAY NIGHT. SOME OF THE STORMS ON WEDNESDAY COULD APPROACH
SEVERE LIMITS...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY OCCURRENCES OF HAIL AS WELL AS
STRONG OR DAMAGING WINDS THROUGH WEDNESDAY.

KAS

In the hours before

Local storm report, May 24, 11:43 AM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1143 AM EDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 AM     TSTM WND DMG     RACCOON                 37.49N 82.44W
05/23/2011                   PIKE               KY   DEPT OF HIGHWAYS

            TREES DOWN BETWEEN HIGHWAY 460 AND 40.

&&

TBREWER
Local storm report, May 24, 12:00 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
1200 PM EDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 PM     TSTM WND DMG     4 N SALYERSVILLE        37.80N 83.06W
05/23/2011                   MAGOFFIN           KY   DEPT OF HIGHWAYS

            TREES DOWN BETWEEN HIGHWAY 460 AND 40.

&&

RAY
Local storm report, May 24, 12:38 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1238 PM EDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 AM     TSTM WND DMG     DELTA                   36.86N 84.66W
05/24/2011                   WAYNE              KY   LAW ENFORCEMENT

            POWER LINES AND TREES ARE DOWN AND BLOCKING THE ROAD IN
            THE DELTA COMMUNITY ON BRAMMER HILL ROAD.

&&

TBREWER
Local storm report, May 24, 12:49 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1249 PM EDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1246 PM     HAIL             WHITLEY CITY            36.72N 84.48W
05/24/2011  E0.50 INCH       MCCREARY           KY   TRAINED SPOTTER

&&

TBREWER
Local storm report, May 24, 12:51 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1251 PM EDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1246 PM     HAIL             WHITLEY CITY            36.72N 84.48W
05/24/2011  E0.50 INCH       MCCREARY           KY   PUBLIC

&&

TBREWER
Special weather statement, May 24, 1:14 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
114 PM EDT TUE MAY 24 2011

KYZ085>087-116-241745-
WHITLEY-CLAY-KNOX-BELL-
114 PM EDT TUE MAY 24 2011

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 145
PM EDT TUESDAY AFTERNOON...

   EXTREME SOUTH CENTRAL CLAY...
   CENTRAL KNOX...
   CENTRAL WHITLEY AND
   NORTH CENTRAL BELL.

AT 114 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GOLDBUG...OR
NEAR WILLIAMSBURG...MOVING EAST AT 50 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...INDIAN CREEK
AROUND 120 PM EDT...PROVIDENCE AROUND 125 PM EDT...YEAGER AROUND 130
PM EDT...YEAGER AROUND 135 PM EDT...WALKER AROUND 140 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO 1 INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND HAIL UP TO THE SIZE OF NICKELS IN THESE AREAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 PM EDT
TUESDAY AFTERNOON FOR EASTERN KENTUCKY.

GEOGERIAN

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 8:25 PM EDTSevere Thunderstorm WarningJKLBreathitt, Clay, Leslie, Owsley, Perry35 min
May 23, 8:46 PM EDTSevere Thunderstorm WarningJKLBreathitt, Clay, Leslie, Owsley, Perry44 min
May 23, 8:57 PM EDTSevere Thunderstorm WarningJKLBreathitt, Knott, Magoffin, Morgan, Wolfe33 min
May 23, 9:12 PM EDTSevere Thunderstorm WarningJKLElliott, Floyd, Johnson, Magoffin, Morgan48 min
May 24, 7:45 AM EDTSevere Thunderstorm WarningJKLMcCreary, Pulaski, Wayne45 min
May 24, 8:16 AM EDTSevere Thunderstorm WarningJKLKnox, Laurel, McCreary, Pulaski, Wayne, Whitley44 min
May 24, 9:01 AM EDTAreal Flood AdvisoryJKLClay, Knox, Laurel, McCreary, Pulaski, Whitley119 min
May 24, 9:08 AM EDTAreal Flood AdvisoryJKLFloyd, Harlan, Knott, Leslie, Letcher, Perry and 1 more112 min
May 24, 2:39 PM EDTAreal Flood AdvisoryJKLHarlan, Knott, Leslie, Letcher, Perry, Pike4 hr
May 24, 2:58 PM EDTSevere Thunderstorm WarningJKLWayne47 min
May 24, 3:08 PM EDTAreal Flood AdvisoryJKLBell, Clay, Harlan, Knox, Laurel, Leslie and 4 more4 hr
May 24, 3:12 PM EDTSevere Thunderstorm WarningJKLMcCreary, Pulaski, Wayne48 min
May 24, 3:25 PM EDTSevere Thunderstorm WarningJKLBell, Knox, Whitley50 min
May 24, 3:27 PM EDTSevere Thunderstorm WarningJKLHarlan, Letcher, Perry19 min
May 24, 3:30 PM EDTSevere Thunderstorm WarningJKLMcCreary, Wayne45 min
May 24, 3:46 PM EDTSevere Thunderstorm WarningJKLHarlan29 min
May 24, 3:57 PM EDTSevere Thunderstorm WarningJKLBell, Harlan, Knox, Leslie63 min
May 24, 4:04 PM EDTSevere Thunderstorm WarningJKLBell, Harlan, Knox, Whitley56 min
May 24, 4:36 PM EDTAreal Flood AdvisoryJKLBell, Harlan, Knox, McCreary, Wayne, Whitley3 hr
May 24, 4:41 PM EDTTornado WarningJKLHarlan19 min
May 24, 4:54 PM EDTSevere Thunderstorm WarningJKLBell, Harlan23 min
May 24, 5:02 PM EDTFlash Flood WarningJKLBell, Clay, Harlan, Knox, Laurel, Leslie and 2 more6 hr
May 24, 6:34 PM EDTAreal Flood AdvisoryJKLHarlan, Knott, Leslie, Letcher, Perry4 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.